April 1967

Procainamide HCl-Induced Lupus Syndrome in a Child With Myotonia Congenita

Author Affiliations

From the Pediatric Blood Research Laboratory, New England Medical Center Hospitals and the departments of pediatrics (Drs. Feingold and Necheles) and medicine (Dr. Necheles), Tufts University School of Medicine, Boston, and US Naval Hospital, Chelsea, Mass (Lt Hanlon). Dr. Necheles is an Established Investigator of the American Heart Association.

Am J Dis Child. 1967;113(4):491-493. doi:10.1001/archpedi.1967.02090190137019

NUMEROUS reports in the literature describe a lupus erythematosus (LE) -like syndrome produced in adults during procainamide hydrochloride therapy.1-7 The most prominent manifestations have included polyarthralgia, fever, chills, lymphadenopathy, rash, and leukopenia with a positive lupus preparation and antinuclear antibodies. To our knowledge, there are no reported cases of children with this syndrome. This may be due to the relatively infrequent use of procainamide HCl in childhood. The purpose of this paper is to report a 4-year-old child who, after one year of daily procainamide HCl therapy, developed a lupuslike syndrome.

Report of a Case  This was the second Boston Floating Hospital admission of this 4-year-old white girl with known myotonia congenita. The diagnosis of myotonia congenita had been made during her first admission one year previously and was documented by biopsy. At that time procainamide HCl, 250 mg, three times daily, was begun and this was followed by

First Page Preview View Large
First page PDF preview
First page PDF preview